Illinois, 2001

Flooding in Illinois, September 18, 2001

September 18, 2001 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms repeatedly moved across much of Franklin and Williamson Counties, producing very heavy rainfall. 5 inches of rain in a couple of hours, causing minor street flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms repeatedly moved across much of Franklin and Williamson Counties, producing very heavy rainfall. A spotter in West Frankfort estimated 2.5 inches of rain in a couple of hours, causing minor street flooding. Near Marion, 1.75 inches of rain was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 1:50 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 18, 1:50 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT TUE SEP 18 2001

WILL NEED TO BE BRIEF DUE TO CURRENT WX SITUATION.

MAIN CONCERN WILL BE POSSIBLE SEVERE WEATHER EARLY TONIGHT WITH
ONGOING CONVECTION (AS PER SPC DISCO)...THEN AGAIN OVERNIGHT WITH
LINE OF CONVECTION THAT MAY FORM OVER CENTRAL/SOUTHWEST MO LATE THIS
AFTERNOON.

CIV OVER MO THIS MORNING ALONG WITH MODERATE INSTABILITY AND
STRENGTHENING...MOSTLY UNI-DIRECTIONAL...WIND FIELDS HAS INDUCED A
LINE OF SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON OVER WEST
PORTIONS OF THE FORECAST AREA. THINKING IS THAT SEVERE POTENTIAL IS
MARGINAL DUE TO LIMITED INSTABILITY AND WIND PROFILE DATA...BUT MAY
SEE A FEW WARNINGS DUE TO BOWS...DOWNBURST WINDS.

ANOTHER LINE OF STORMS MAY FORM FURTHER WEST OVER MO WHERE SUN IS
BREAKING OUT AGAIN...AND MAIN UPPER AND LOWER LEVEL DYNAMICS ARE
SETTING UP. IF THIS LINE OF STORMS FIRES...THE QUAD STATE REGION MAY
BE UNDER THE GUN AGAIN LATER TONIGHT. GOOD UPPER SUPPORT MAY HELP
STORMS SUSTAIN THEMSELVES FOR AWHILE AFTER DARK. AGAIN...DO NOT
BELIEVE THIS WILL BE A MAJOR EVENT FOR OUR REGION. SHOULD GET SOME
NEEDED RAIN OVERNIGHT.

MODELS IN FAIRLY GOOD AGREEMENT THAT THE FRONT WILL BE ALONG THE
MISSISSIPPI RIVER BY 12Z. THUS...WILL LEAVE THUNDERSTORM CHANCES
IN... ESPECIALLY OVER THE EASTERN ZONES...INTO THURSDAY AFTERNOON.
WESTERN ZONES SHOULD DRY OUT WELL BY AFTERNOON.

LOOKS DRY THU AS BUBBLE HIGH MOVES IN...THEN EXPECT ANOTHER SMALL
CHANCE OF SHOWERS WITH NEXT FRONT AND WEAK SHORT WAVE FOR FRIDAY.
DUE TO LIMITED RETURN FLOW...WILL GO WITH SCATTERED CHANCES AT BEST.

.PAH...NONE.

MEFFERT

In the hours before

Special weather statement, Sep 18, 11:21 AM CST, 4 hours 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-182000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CDT TUE SEP 18 2001

THIS THUNDERSTORM OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. IT IS VALID
UNTIL 600 AM WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
REGION...GENERALLY WEST OF A LINE EXTENDING FROM MURRAY KENTUCKY...TO
CALHOUN KENTUCKY...TO ROCKPORT INDIANA. IN ADDITION...SCATTERED
THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE QUAD STATE REGION THIS
AFTERNOON AND ESPECIALLY TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD
FRONT WILL APPROACH THE REGION TONIGHT BRINGING A GRADUAL
INCREASING SOURCE OF LIFT AND INSTABILITY TO THE ATMOSPHERE. LOW
LEVEL MOISTURE IS ALSO RETURNING IN ADVANCE OF A COLD FRONT. THE
COMBINATION OF THE ADDED MOISTURE AND INCREASED DYNAMICS WILL HELP
SPAWN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT.

THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WIND GUSTS. THE
THREAT OF STRONG STORMS WILL LINGER THROUGH MUCH OF THE NIGHT AS THE
COLD FRONT PUSHES INTO THE AREA. STORM MOVEMENT WILL BE NORTHEAST
AT AROUND 35 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

FOR WEDNESDAY...THUNDERSTORM CHANCES WILL DECREASE DURING THE
DAY AS THE COLD FRONT SWEEPS EAST OF THE QUAD STATE REGION.

MEFFERT
Special weather statement, Sep 18, 3:28 PM CST, 7 minutes before
MOZ076-087-111-112-114-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT TUE SEP 18 2001

...SEVERE THUNDERSTORM WATCH 742 HAS BEEN CANCELED FOR FAR
SOUTHEAST MISSOURI...

THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAS MOVED EAST
OF THE MISSISSIPPI RIVER. GIVEN THIS...THE WATCH HAS BEEN CANCELED
FOR THE FOLLOWING MISSOURI COUNTIES.

PERRY...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID.

DFS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
September 18, 3:35 PM CST to 5:35 PM CST
Where
Franklin County, West Frankfort
Reported by
TRAINED SPOTTER
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flood, Williamson

When
September 18, 3:35 PM CST to 5:35 PM CST
Where
Williamson County, Marion
Reported by
TRAINED SPOTTER
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265130, 5265131.